Mississippi, 2011

Tornadoes and Damaging Winds in Mississippi, April 4, 2011

April 4, 2011 · NWS LIX · 10 events in 6 counties and zones

A strong storm system over the middle Mississippi River Valley pushed a cold front through southern Mississippi. A squall line developed in advance of the front and produced numerous reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$148,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong storm system over the middle Mississippi River Valley pushed a cold front through southern Mississippi. A squall line developed in advance of the front and produced numerous reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 4, 3:00 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 4, 3:00 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 PM CDT MON APR 4 2011

...SEVERE WEATHER AND WINDY CONDITIONS STILL EXPECTED...

.SHORT TERM...WARM WINDY DAY TODAY AND CONVECTION HAS MOVED ALONG A
GET BIT SLOWER THAN EXPECTED. THIS HAS ALLOWED NUMEROUS LOCATIONS TO
GET INTO THE LOWER TO MID 80S. AS MENTIONED IT HAS BEEN WINDY WITH
SUSTAINED WINDS OF 20 TO 25 MPH AND GUSTS UP TO 40 MPH OVER PORTIONS
OF THE CWA. LINE OF CONVECTION IS STARTING TO FINALLY DEVELOP JUST
OFF TO THE WEST MOVING THROUGH CNTRL AND SWRN LA.

TONIGHT...THIS IS THE MOST ACTIVE PART OF THE FCST FOR THE NEXT 7
DAYS AND THE MAJORITY WILL BE DURING THE EVN HRS. WITH SUCH A STRONG
CAP AND THE UPPER LVL LIFT LAGGING BACK SOME STILL THE SQUALL LINE
NEVER MATERIALIZED DURING THE DAY OFF TO THE WEST SO THE FRONT HAS
MOVED AT A DECENT CLIP BUT WITH OUT THE CONVECTION TO HELP IT...IT
HAS BEEN MOVING SLOWER THAN THE MDLS HAD BEEN INDICATING. TO OUR
NORTH THE SQUALLINE HAS RACED OUT AHEAD OF THE FRONT. THE FRONT IS
STILL GOING TO PUSH THROUGH THIS EVN AND AS THE LIFT FINALLY
INCREASES THE CAP WILL WEAKEN CONSIDERABLY AND CONVECTION WILL FILL
IN ALONG THE FRONT AND IT SHOULD START TO ACCELERATE. CONVECTION IS
ALREADY FIRING ALONG THE FRONT AS THE ENVIRONMENT FEELS THE
INFLUENCE OF THE APPROACHING TROUGH.

AS FOR THE SVR ASPECT...WE STILL FEEL LIKE SVR WEATHER IS LIKELY.
THE LACK OF CONVECTION DUE TO A STRONG CAP AND CLOUD COVER MAY HAVE
ACTUALLY HELPED THINGS BECOME QUITE A BIT MORE UNSTABLE THAN
INITIALLY EXPECTED. MLCAPE VALUES ARE ACTUALLY APPROACHING 2500-3K
J/KG WHILE SFC BASED IS NEAR 3500 J/KG. SHOWALTERS OF -5 TO -6 ARE
JUST OFF TO THE WEST. LAPSE RATES ARE IMPRESSIVE WITH MID LVL LAPSE
RATES OF 7 TO 7.5 C/KM. THE FORCING IS COMING IN AND LOOK FOR MID
LVL HGHT FALLS OF 6-7 DM FROM NOW TILL 6Z.

GRADIENT WINDS WILL REMAIN A PROBLEM UNTIL THE FRONT PASSES AND
THEN AFTER FRONTAL PASSAGE MOST OF THE AREA WILL DEAL WITH BREEZY
CONDITIONS BUT THE SOUTH SHORE WILL LIKELY HAVE TO DEAL WITH WINDS
OF 20-30 MPH WITH GUSTS OF 40-45 MPH AS THEY COME OFF OF THE LAKE.

TOMORROW THROUGH WED NIGHT...MUCH QUIETER AND COOLER. LOOK FOR A
RATHER COOL TEMPS TO MOVE IN BEHIND THE COLD FRONT. NW FLOW WILL
HELP TO PUSH TO COLD FRONT ALL THE WAY INTO THE GULF. COMBINE THAT
WITH H925 TEMPS OF 6-8C AND THE H85 THERMAL TROUGH RIGHT OVER THE
AREA THROUGH THE DAY SHOULD KEEP A DECENT LAYER OF LOW CLOUDS OVER
THE REGION. THIS WILL KEEP THINGS ON THE COOL SIDE WITH HIGHS ABOUT
10-15 DEGREES BELOW NORMAL. HIGH PRESSURE WILL PUSH IN AND AS SKIES
CLEAR AND WINDS RELAX TOMORROW NIGHT WILL BE A COOL ONE WITH THE
OUTSIDE SHOT OF A FEW LOCATIONS IN SWRN MS DROPPING INTO THE UPPER
30S. THE NW FLOW WILL START TO FLATTEN OUT WED AND LL TEMPS WILL
BEGIN TO MODERATE AND LOOK FOR TEMPS TO BE CLOSER TO NORMAL WED AND
WED NIGHT. /CAB/

.LONG TERM...OVERALL MEDIUM RANGE MDLS REMAIN IN DECENT AGREEMENT.
STILL LOOKS SW FLOW WILL DEVELOP AND THE RIDGE WILL BUILD ACROSS THE
GULF. FCST HAS BEEN HANDLING THIS FAIRLY WELL SO NO MAJOR CHANGES
MADE TO THE EXTENDED FCST.

THU THROUGH THE WEEKEND...SW FLOW INITIALLY WILL HELP TO INCREASE
THE MOISTURE AND SEND A FEW WEAK IMPULSES ACROSS THE REGION. THIS
COULD HELP SPARK A FEW SHRA THU AND THU NIGHT. THE RIDGE WILL BUILD
OVER THE GULF THROUGH THE WEEKEND AND THIS WILL START TO LEAD TO
VERY WARM TEMPS ONCE AGAIN. /CAB/

&&

.AVIATION... MVFR OR JUST ABOVE CEILINGS CONTINUE TO RACE ACROSS
THE AREA FROM THE GULF. A QUITE STRONG MID LEVEL JET CAN BE SEEN
ON KLIX VAD WIND PROFILE. SW WINDS RANGE FROM 25KTS JUST OFF THE
SFC TO 50+KTS AT AROUND 6KFT. THIS WILL LIKELY RESULT TO SOME
TURBULENCE FOR TAKE OFFS AND LANDINGS. ONGOING THUNDERSTORMS
ACROSS CENTRAL AND SWRN LOUISIANA WILL TRACK ACROSS THIS AFTN AND
EVENING. EXPECT MORE SIGNIFICANT STORMS BEGINNING FROM WEST TO
EAST WITHIN A FEW HOURS AND PROGRESS EASTWARD THRU THE EVENING.
DAMAGING WINDS...HAIL...AND FREQUENT LIGHTNING ARE THE MAIN
THREATS. WINDS WILL SHIFT TO STRONG NWRLY OVERNIGHT BEHIND THE
RAIN. EXPECT CLEARING AND VFR CONDITIONS LATE IN THE PERIOD.

MEFFER

&&

.MARINE...WINDY CONDITIONS ON THE WATERS RIGHT NOW AND THIS WILL
ONLY INCREASE AFTER THE FRONTAL PASSAGE. SCY IN EFFECT RIGHT NOW FOR
SWRLY WINDS OF 20-25KTS WITH HIGHER GUSTS. AFTER THE FRONT PUSHES
THROUGH LOOK FOR WINDS TO QUICKLY VEER AROUND TO THE NW AND PICK UP
QUICKLY. SUSTAINED WINDS OF 25-30KTS LOOK LIKELY AND THE COASTAL
WATERS EAST OF THE MS DELTA COULD SEE SUSTAINED NEAR 35 KTS. WINDS
WILL EASILY GUST TO 40-45KTS OVERNIGHT AND COULD EVEN APPROACH 50
KTS IN SOME OF THE STRONGEST GUSTS. SEAS COULD STILL GET UP TO 8-10
FT IN THE OUTER WATERS AND WAVES INSIDE THE SOUNDS AND LAKES COULD
BE 4-6 FT. WINDS AND SEAS WILL BOTH START TO SLACK OFF BY LATE
TOMORROW MORNING AND MIDDAY WITH MUCH QUIETER CONDITIONS EXPECTED
THE REST OF THE FCST. SHRA AND TSRA ARE EXPECTED WITH THE FRONT
TONIGHT AND THERE WILL LIKELY BE A NUMBER OF SPECIAL MARINE
WARNINGS. THE SHRA AND TSRA WILL MOVE OUT OF THE COASTAL WATERS BY
EARLY MORNING. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  41  65  38  75 /  50   0   0   0
BTR  45  67  42  77 /  50   0   0   0
ASD  46  67  41  76 /  70   0   0   0
MSY  52  66  50  76 /  70   0   0   0
GPT  48  67  41  73 /  80   0   0   0
PQL  50  68  38  72 /  80   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER
     TERREBONNE...POINTE COUPEE...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     LAFOURCHE...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

     WIND ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES: LOWER
     ST. BERNARD...ORLEANS...ST. CHARLES...UPPER
     JEFFERSON...UPPER PLAQUEMINES...AND UPPER ST. BERNARD.

GM...GALE WARNING FROM 7 PM MONDAY TO 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY FROM 7 AM TUESDAY TO 2 PM TUESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE PORT FOURCHON TO
     LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...GALE WARNING FROM 7 PM MONDAY TO 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY FROM 7 AM TUESDAY TO 2 PM TUESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE PORT FOURCHON TO
     LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&

SHORT/LONG/MARINE: CAB
AVAITION: MEFFER
Hazardous weather outlook, Apr 4, 4:04 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
504 AM CDT MON APR 4 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-041700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
504 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE ENTIRE
OUTLOOK AREA THIS AFTERNOON AND THIS EVENING. ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA TODAY
AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THESE THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WINDS.
IN ADDITION...LARGE HAIL AND A TORNADO OR TWO ARE POSSIBLE ACROSS
THE THIS AFTERNOON AND THIS EVENING.

AS THE COLD FRONT MOVES THROUGH THE AREA...IT WILL BE ACCOMPANIED
BY A STRONG SQUALL LINE WITH NUMEROUS THUNDERSTORMS...SOME OF
WHICH WILL BE STRONG TO SEVERE. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS...THOUGH LARGE
HAIL AND ISOLATED TORNADOES WILL REMAIN POSSIBLE. THE MOST LIKELY
TIMING FOR SEVERE WEATHER APPEARS TO BE IN THE AFTERNOON AND
EVENING HOURS. THE THREAT OF SEVERE WEATHER SHOULD END BY LATE
EVENING AS THE FRONT MOVES EAST OF THE AREA.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP IN
ADVANCE OF THE COLD FRONT BY THIS MORNING THROUGH TONIGHT. IN
ADDITION...A GALE WATCH IS IN EFFECT FOR THIS EVENING THROUGH
TONIGHT FOR STRONG NORTH WINDS AFTER THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE EARLY
TUESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT ANTICIPATED MONDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING IN
SUPPORT OF SEVERE WEATHER OPERATIONS. STORM SPOTTERS AND MEMBERS
OF THE EMERGENCY MANAGEMENT COMMUNITY SHOULD CONTINUE TO MONITOR
FUTURE FORECASTS CONCERNING THE POTENTIAL FOR SEVERE WEATHER TODAY.

In the hours before

Special weather statement, Apr 4, 2:48 PM CST, 2 hours 24 minutes before
LAZ034>037-046>048-MSZ068>070-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
348 PM CDT MON APR 4 2011

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING IBERVILLE
PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON
ROUGE PARISH...ST. HELENA PARISH...WEST BATON ROUGE PARISH...PIKE
COUNTY...AMITE COUNTY...WILKINSON COUNTY...WEST FELICIANA PARISH...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 59 MILES NORTH OF ST. FRANCISVILLE
TO 105 MILES SOUTHWEST OF NEW ROADS...MOVING EAST AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
LETTSWORTH...DOLOROSA...FORT ADAMS...BATCHELOR...WOODVILLE...
MORGANZA...CROSBY...WAKEFIELD...LOTTIE...BATON ROUGE AIRPORT...
ZACHARY...SLAUGHTER...RAMAH...PRIDE...PORT ALLEN...NORWOOD...
MARINGOUIN...LIVONIA...JACKSON...GROSSE TETE...FELPS...ERWINVILLE...
DARLINGTON...CLINTON...BRUSLY...BAKER...ADDIS...SUMMIT...SMITHDALE...
MCCOMB...LIBERTY...GLOSTER...GILLSBERG...CENTREVILLE AND SPILLMAN

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS
LIGHTNING...LARGE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. WARNINGS
MAY BE ISSUED FOR SEVERAL AREAS AS THIS LINE MOVES INTO THE AREA.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

CONTINUOUS LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Apr 4, 4:25 PM CST, 47 minutes before
LAZ046>048-042330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
525 PM CDT MON APR 4 2011

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING IBERVILLE PARISH...
EAST BATON ROUGE PARISH...WEST BATON ROUGE PARISH...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF PLAQUEMINE...OR ABOUT 5 MILES
SOUTH OF GROSSE TETE...MOVING NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ERWINVILLE...PLAQUEMINE...ADDIS...BRUSLY...PORT ALLEN...GARDERE...OAK
HILLS PLACE...BATON ROUGE...WESTMINSTER...BATON ROUGE AIRPORT AND
BAKER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, Apr 4, 4:37 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
537 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 SW NEW ROADS          30.68N 91.47W
04/04/2011                   POINTE COUPEE      LA   AMATEUR RADIO

            24 INCH DIAMETER TREE DOWN 1 MILE SW OF NEW ROADS.

&&

KGRAHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Pike

When
April 4, 5:12 PM CST
Where
Pike County, Mc Comb
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.250, -90.470

The Pike County Emergency Manager reported trees down in McComb.

Thunderstorm Wind, Walthall

When
April 4, 5:35 PM CST
Where
Walthall County, 0.65 mi ENE of Davo
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.105, -90.111

Trees were reported down with the roof blown off of one shed about 2 miles east of Tylertown on Mississippi Highway 48. Time estimated based on radar.

Thunderstorm Wind, Pearl River

When
April 4, 6:23 PM CST
Where
Pearl River County, 2.85 mi SSE of Hillsdale
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.894, -89.477

Large tree limbs were blown down along Interstate 59 near Mile Marker 33. Time was estimated based on radar.

Thunderstorm Wind, Pearl River

When
April 4, 6:35 PM CST
Where
Pearl River County, 3.5 mi SW of Silver Run
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.693, -89.390

The roof was torn off of one home on Connie Hairiel Road.

Tornado, Pearl River

When
April 4, 6:43 PM CST
Where
Pearl River County, 12 mi SSE of Poplarville
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
30.669, -89.453

Multiple trees were snapped off, a few soft woods and one hard wood tree. Two hard wood trees were uprooted. Forty percent of a metal roof was blown off a house with a few roof beams broken off. The beams and metal roof were blown about 150 yards to the east. Maximum estimated winds 95 mph, maximum width about 50 yards, and a path length of 400 yards.

Thunderstorm Wind, Hancock

When
April 4, 6:52 PM CST
Where
Hancock County, 4.37 mi N of Kiln
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.482, -89.444

Two trees were reported down across Crazy Horse Drive west of Mississippi Highway 603.

Thunderstorm Wind, Hancock

When
April 4, 6:54 PM CST
Where
Hancock County, 4.1 mi N of Kiln
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.479, -89.421

A tree was blown down on Rocky Hill Dedeaux Road just east of Mississippi Highway 603.

Thunderstorm Wind, Hancock

When
April 4, 7:08 PM CST
Where
Hancock County, 0.88 mi WSW of Waveland
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.275, -89.394

A tree fell on a power line on South Street near Clemont Harbor.

Thunderstorm Wind, Harrison

When
April 4, 7:25 PM CST
Where
Harrison County, 0.62 mi N of Landon
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.459, -89.099

Roof blown off of businesses in the Northwood Hills Shopping Center at 12100 Highway 49. Trees were also reported down near Orange Grove Road.

Tornado, Jackson

When
April 4, 7:45 PM CST
Where
Jackson County, 0.15 mi N of Fontainebleau
Rating
EF1
Path length
0.1 mi
Path width
75 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
30.402, -88.720

Roofing was peeled off of a couple of metal commercial buildings in the Fountainbleau area. Windows were blown out of two houses. Large sections of two fences were blown down. Several medium trees were blown down and large tree limbs were snapped. Damage path was approximately 0.1 mile long and 75 yards wide. Estimated strength of tornado was low end EF1.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyThe tornado archive for Mississippi, 2011Warnings in Mississippi, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292218, 292238, 292259, 292275, 292569, 292572, 292573, 292575, 292576, 292578.